Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Non-real zeros of derivatives of real meromorphic functions


Author: J. K. Langley
Journal: Proc. Amer. Math. Soc. 137 (2009), 3355-3367
MSC (2000): Primary 30D20, 30D35
DOI: https://doi.org/10.1090/S0002-9939-09-09979-1
Published electronically: May 21, 2009
MathSciNet review: 2515405
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The main result of this paper determines all real meromorphic functions $ f$ of finite order in the plane such that $ f'$ has finitely many zeros while $ f$ and $ f^{(k)}$, for some $ k \geq 2$, have finitely many non-real zeros.


References [Enhancements On Off] (What's this?)

  • 1. M. Ålander, Sur les zéros extraordinaires des dérivées des fonctions entières réelles. Ark. för Mat., Astron. och Fys. 11, No. 15 (1916), 1-18.
  • 2. M. Ålander, Sur les zéros complexes des dérivées des fonctions entières réelles. Ark. för Mat., Astron. och Fys. 16, No. 10 (1922), 1-19.
  • 3. W. Bergweiler and A. Eremenko, On the singularities of the inverse to a meromorphic function of finite order, Rev. Mat. Iberoamericana 11 (1995), 355-373. MR 1344897 (96h:30055)
  • 4. W. Bergweiler and A. Eremenko, Proof of a conjecture of Pólya on the zeros of successive derivatives of real entire functions, Acta Math. 197 (2006), 145-166. MR 2296054 (2008f:30069)
  • 5. W. Bergweiler, A. Eremenko and J.K. Langley, Real entire functions of infinite order and a conjecture of Wiman, Geometric and Functional Analysis 13 (2003), 975-991. MR 2024413 (2004j:30043)
  • 6. W. Bergweiler and J.K. Langley, Nonvanishing derivatives and normal families, J. Analyse Math. 91 (2003), 353-367. MR 2037414 (2004j:30062)
  • 7. A. Edrei and W.H.J. Fuchs, Bounds for the number of deficient values of certain classes of meromorphic functions, Proc. London Math. Soc. (3) 12 (1962), 315-344. MR 0138765 (25:2208)
  • 8. S. Edwards and S. Hellerstein, Non-real zeros of derivatives of real entire functions and the Pólya-Wiman conjectures, Complex Var. Theory Appl. 47 (2002), 25-57. MR 1884528 (2002m:30034)
  • 9. A. Eremenko and M.Yu. Lyubich, Dynamical properties of some classes of entire functions, Ann. Inst. Fourier Grenoble 42 (1992), 989-1020. MR 1196102 (93k:30034)
  • 10. G. Frank, Eine Vermutung von Hayman über Nullstellen meromorpher Funktionen, Math. Zeit. 149 (1976), 29-36. MR 0422615 (54:10601)
  • 11. G. Frank and S. Hellerstein, On the meromorphic solutions of nonhomogeneous linear differential equations with polynomial coefficients, Proc. London Math. Soc. (3) 53 (1986), 407-428. MR 868452 (88k:30032)
  • 12. G. Frank, W. Hennekemper and G. Polloczek, Über die Nullstellen meromorpher Funktionen und deren Ableitungen, Math. Ann. 225 (1977), 145-154. MR 0430250 (55:3257)
  • 13. G. Frank and J.K. Langley, Pairs of linear differential polynomials, Analysis 19 (1999), 173-194. MR 1705364 (2000f:30018)
  • 14. A.A. Goldberg and I. V. Ostrovskii, Distribution of values of meromorphic functions, Nauka, Moscow, 1970 (Russian). MR 0280720 (43:6439)
  • 15. G. Gundersen, Estimates for the logarithmic derivative of a meromorphic function, plus similar estimates, J. London Math. Soc. (2) 37 (1988), 88-104. MR 921748 (88m:30076)
  • 16. W.K. Hayman, Meromorphic functions, Clarendon Press, Oxford, 1964. MR 0164038 (29:1337)
  • 17. W.K. Hayman, On the characteristic of functions meromorphic in the plane and of their integrals, Proc. London Math. Soc. (3) 14A (1965), 93-128. MR 0180679 (31:4910)
  • 18. W.K. Hayman, The local growth of power series: a survey of the Wiman-Valiron method, Canad. Math. Bull. 17 (1974), 317-358. MR 0385095 (52:5965)
  • 19. S. Hellerstein and J. Williamson, Derivatives of entire functions and a question of Pólya, Trans. Amer. Math. Soc. 227 (1977), 227-249. MR 0435393 (55:8353)
  • 20. S. Hellerstein and J. Williamson, Derivatives of entire functions and a question of Pólya. II, Trans. Amer. Math. Soc. 234 (1977), 497-503. MR 0481004 (58:1151)
  • 21. S. Hellerstein and J. Williamson, The zeros of the second derivative of the reciprocal of an entire function, Trans. Amer. Math. Soc. 263 (1981), 501-513. MR 594422 (81k:30036)
  • 22. S. Hellerstein, L.-C. Shen and J. Williamson, Real zeros of derivatives of meromorphic functions and solutions of second order differential equations, Trans. Amer. Math. Soc. 285 (1984), 759-776. MR 752502 (85j:30065)
  • 23. E. Hille, Ordinary differential equations in the complex domain, Wiley, New York, 1976. MR 0499382 (58:17266)
  • 24. A. Hinkkanen, Reality of zeros of derivatives of meromorphic functions, Ann. Acad. Sci. Fenn. 22 (1997), 1-38. MR 1430392 (97m:30035a)
  • 25. A. Hinkkanen, Zeros of derivatives of strictly non-real meromorphic functions, Ann. Acad. Sci. Fenn. 22 (1997), 39-74. MR 1430393 (97m:30035b)
  • 26. A. Hinkkanen, Iteration, level sets, and zeros of derivatives of meromorphic functions, Ann. Acad. Sci. Fenn. 23 (1998), 317-388. MR 1642118 (2000a:30061)
  • 27. E. Laguerre, Sur les fonctions du genre zéro et du genre un, C. R. Acad. Sci. Paris 95 (1882); Oevres, t. 1, 174-177.
  • 28. I. Laine, Nevanlinna theory and complex differential equations, de Gruyter Studies in Math. 15, Walter de Gruyter, Berlin-New York, 1993. MR 1207139 (94d:34008)
  • 29. J.K. Langley, On the zeros of the second derivative, Proc. Roy. Soc. Edinburgh 127A (1997), 359-368. MR 1447956 (98f:30032)
  • 30. J.K. Langley, The second derivative of a meromorphic function of finite order, Bulletin London Math. Soc. 35 (2003), 97-108. MR 1934438 (2003m:30068)
  • 31. J.K. Langley, Non-real zeros of higher derivatives of real entire functions of infinite order, J. d'Analyse 97 (2005), 357-396. MR 2274982 (2007i:30050)
  • 32. B.Ja. Levin and I.V. Ostrovskii, The dependence of the growth of an entire function on the distribution of zeros of its derivatives. Sibirsk. Mat. Zh. 1 (1960), 427-455. English transl., AMS Transl. (2) 32 (1963), 323-357. MR 0130979 (24:A833)
  • 33. J. Lewis, J. Rossi and A. Weitsman, On the growth of subharmonic functions along paths, Ark. Mat. 22 (1983), 104-114. MR 735882 (85f:31002)
  • 34. R. Nevanlinna, Eindeutige analytische Funktionen, 2te Aufl., Springer, Berlin, 1953. MR 0057330 (15:208c)
  • 35. D.A. Nicks, Real meromorphic functions and a result of Hinkkanen and Rossi, to appear, Illinois J. Math.
  • 36. G. Pólya, On the zeros of the derivatives of a function and its analytic character, Bulletin Amer. Math. Soc. 49 (1943), 178-191. MR 0007781 (4:192d)
  • 37. P.J. Rippon and G.M. Stallard, Iteration of a class of hyperbolic meromorphic functions, Proc. Amer. Math. Soc. 127 (1999), 3251-3258. MR 1610785 (2000b:30033)
  • 38. J. Rossi, The reciprocal of an entire function of infinite order and the distribution of the zeros of its second derivative, Trans. Amer. Math. Soc. 270 (1982), 667-683. MR 645337 (83i:30039)
  • 39. W. Schwick, Normality criteria for families of meromorphic functions, J. Analyse Math. 52 (1989), 241-289. MR 981504 (90k:30061)
  • 40. T. Sheil-Small, On the zeros of the derivatives of real entire functions and Wiman's conjecture, Annals of Math. 129 (1989), 179-193. MR 979605 (90a:30084)
  • 41. M. Tsuji, On Borel's directions of meromorphic functions of finite order. I, Tôhoku Math. J. 2 (1950), 97-112. MR 0041224 (12:815e)
  • 42. M. Tsuji, Potential theory in modern function theory, 2nd ed., Chelsea, New York, 1975. MR 0414898 (54:2990)
  • 43. L. Zalcman, Normal families: New perspectives, Bulletin Amer. Math. Soc. 35 (1998), 215-230. MR 1624862 (99g:30048)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 30D20, 30D35

Retrieve articles in all journals with MSC (2000): 30D20, 30D35


Additional Information

J. K. Langley
Affiliation: School of Mathematical Sciences, University of Nottingham, Nottingham NG7 2RD, United Kingdom
Email: jkl@maths.nottingham.ac.uk

DOI: https://doi.org/10.1090/S0002-9939-09-09979-1
Received by editor(s): January 7, 2009
Published electronically: May 21, 2009
Additional Notes: The author’s research was supported by the Engineering and Physical Sciences Research Council grant EP/D065321/1
Communicated by: Mario Bonk
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society